The Food and Drug Administration (FDA) is warning that the antibacterial drug azithromycin, known by the brand names Zithromax or Zmax, used to treat bacterial infections such as sinusitis, pneumonia and tonsillitis, may cause abnormal changes in the electrical activity of the heart that could lead to a potentially fatal irregular heart rhythm. The new, stronger warnings have been added to the Warnings and Precautions section of azithromycin drugs with information related to the risk of QT interval prolongation and torsades de pointes, a specific, rare heart rhythm abnormality.
Patients at particular risk for developing this condition include those with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
The FDA issued the warning following a review of a study published last year in the New England Journal of Medicine that linked the common antibacterial drug to a slight increase in cardiovascular death. The study compared the risks of cardiovascular death in patients treated with a variety of common antibiotics including Zithromax, amoxicillin, ciprofloxacin (Cipro), and levonfloxacin (Levaquin). The study also included patients not taking antibacterial drugs.
Researchers found a small increased risk of cardiovascular death, as well as death from any cause, in persons treated with a 5-day course of Zithromax compared to patients on amoxicillin, ciprofloxacin or no antibiotics at all. The risk of cardiovascular death associated with levofloxacin treatment were similar to those with Zithromax.
The FDA advises health care professionals should evaluate the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events. FDA notes that the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug. Alternative drugs in the macrolide class, or non-macrolides such as the fluoroquinolones, also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug.